A new study conducted by Scottish researchers may indicate that those who use popular heartburn pills called proton pump inhibitors (PPIs) are at higher risk of developing intestinal infections.
Details of the Heartburn Pill Study
According to Reuters Health, the researchers analyzed data collected from the stool samples of about 188,000 Scottish people who took the PPIs, and from about 377,000 people who did not take them.
The researchers concluded that users of PPI pills are 1.4 times more likely of getting a severe form of diarrhea caused by the Clostridium difficile bacteria within a hospital and 1.7 times more likely of getting it when not at a hospital.
Furthermore, they are 4.5 times more likely to get Campylobacter infections (a common form of food poisoning) when hospitalized and 3.7 times more likely to get them when outside a hospital.
From the data samples collected from 1999 and 2013, there were 22,705 positive test results for bacterial infections, including 15,273 cases of C. difficile and 6,590 cases of Campylobacter.
Possible Reasons for the Infection Risk
Millions of people around the world today take PPIs, which are generally available without subscriptions in both the U.S. and Europe, and while they do provide positive benefits to many with stomach problems, such as treating ulcers.
However, by reducing the amount of digestive acids in the stomach, PPIs make it easier for bacteria to survive and flourish in the intestinal tract.